Breast cancer is common among pre-menopausal women and its treatment may cause secondary amenorrhea, often defined as at least 6 months without menses. Timing of menses resumption is important for planning post-chemotherapy fertility preservation or pregnancy, given the shortened reproductive window. We sought to identify association of factors, such as age, Anti-mullerian hormone (AMH) and adjuvant therapy, with return of menses.
Patients with chemotherapy treated breast cancer were identified through a database and their medical histories were reviewed to determine: estrogen receptor (ER) status (used as surrogate marker of adjuvant therapy), AMH, menstrual patterns at follow-up. Patients seen after 2012, corresponding with introduction of AMH Gen II assay, were included for standardisation. Logistic and multiple regression statistical tests were used to analyse data.
Ninety-seven women who met the selection criteria women were identified. After review, 51 were excluded and 46 women included. Reasons for exclusion included: incomplete follow-up (18), no chemotherapy (10), unable to verify records (16), ongoing chemotherapy (5), and currently on Zoladex (2). 40/46 (87%) were considered amenorrheic (>6/12 absent menses) and lost their period for a median of 9 months, with 33/46 (72%) resuming menses within 2 years. While 80% of these women resumed menses within 1 year, 20% resumed after that time. For patients who resumed at 6 and 12 months, compared to those who did not, there was no significant difference between AMH levels (p=0.096), age (p=0.18) or ER status (p=0.18). Similarly, AMH was not a significant predictor of time to menses resumption (p=0.35).
Treatment-induced amenorrhea was temporary for most women. Contrary to our initial hypothesis, there was no correlation between AMH, age, ER status and menses resumption. This may be due to the small sample size, but is biologically plausible and prospective studies are required to confirm this finding, in addition to correlating temporary amenorrhea with later primary ovarian insufficiency. This adds to understanding chemotherapy-related menstrual dysfunction and useful for counselling.